Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 188, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 8:43 PM CDT for 4 counties in North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2020, 8:43 PM CDT (01:43 UTC)
- Expired
- Jul 17, 2020, 9:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:54 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 17, 6:54 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Fri Jul 17 2020
.UPDATE...
Issued at 654 PM CDT Fri Jul 17 2020
Severe thunderstorm complex has been moving through the region a
bit faster than CAMs have indicated. The northern and eastern
portions of the complex have been weakening, but there has been
additional development over western portions of our CWA and BIS's
area. Main trough axis is still to the west and there is quite a
bit of rich instability feeding into those storms. The severe
threat will continue, with thoughts that there will be additional
wind and heavy rain possible as the discrete cells to our west
form a complex. Highest probability of severe looks like it will
be mostly over southeastern ND and west central MN at this point
as northern portions have seen instability decrease with this
first round, but will continue to monitor.
Will let the heat advisory expire at 7 PM as planned. Still hot
and humid down there, but with storms rolling in during the next
few hours as well as sunset the apparent T values should be
dropping down.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 654 PM CDT Fri Jul 17 2020
Thunderstorms have been rolling through the ND airports as well as
TVF, and will be moving into KBJI shortly. Winds are all over the
place with the convection as the storms are creating their own
small low and high pressure systems, so have mostly VRB with VCTS
or TSRA through this evening. Ceiling and vis are mostly VFR
although there have been some brief reductions to vis with the
heavier thunderstorms. Additional thunderstorms will move in from
central ND, so convection will continue through around 06Z for
most TAF sites. Winds will eventually shift to all northwesterly
behind a frontal boundary after 06Z, although directions will be
all over the place before the boundary comes through thanks to the
convection. Some additional thunderstorm development will be
possible late in the period, but uncertainty is very high so will
not include in the TAFs at this point.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
UPDATE...JR
SHORT TERM...TG
LONG TERM...BH
AVIATION...JRHazardous weather outlook, Jul 17, 5:22 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 8:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
826 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL OSAGE 46.92N 95.26W
07/17/2020 E0.75 INCH BECKER MN PUBLIC
&&
GGUSTLocal storm report, Jul 17, 8:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
829 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG LAKE PARK 46.88N 96.10W
07/17/2020 BECKER MN BROADCAST MEDIA
LARGE TREE SNAPPED. TIME ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Jul 17, 8:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
836 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG MENAHGA 46.75N 95.10W
07/17/2020 WADENA MN PUBLIC
WIND DAMAGE TO PORCH. ESTIMATED WINDS OF 70 TO 80 MPH.
&&
GGUSTSpecial weather statement, Jul 17, 8:39 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Grand Forks ND 839 PM CDT Fri Jul 17 2020 NDZ038-039-180230- Barnes ND-Cass ND- 839 PM CDT Fri Jul 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES UNTIL 930 PM CDT... At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Bald Hill Dam, or 12 miles northeast of Valley City, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Ayr around 930 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southeastern North Dakota. LAT...LON 4699 9800 4722 9793 4722 9744 4689 9753 TIME...MOT...LOC 0139Z 278DEG 17KT 4708 9788 Knutsvig
Local storm report, Jul 17, 8:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
841 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 7 N PARK RAPIDS 47.02N 95.06W
07/17/2020 E1.00 INCH Hubbard MN PUBLIC
&&
GGUSTLocal storm report, Jul 17, 8:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
842 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 2 SSW PARK RAPIDS 46.89N 95.08W
07/17/2020 M53 MPH Hubbard MN ASOS
PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Special Weather Statement | FGF | Grant, Wilkin | 62 min |
| Jul 17, 7:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 67 min |
| Jul 17, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 55 min |
| Jul 17, 8:11 PM CDT | Special Weather Statement | FGF | Becker | 64 min |
| Jul 17, 8:13 PM CDT | Special Weather Statement | FGF | Clay | 47 min |
| Jul 17, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wadena | 56 min |
| Jul 17, 8:42 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 48 min |
| Jul 17, 9:02 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jul 17, 9:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 53 min |
| Jul 17, 9:56 PM CDT | Areal Flood Advisory | FGF | Clay | 6 hr |
| Jul 17, 9:57 PM CDT | Special Weather Statement | FGF | Grant | 63 min |
| Jul 17, 10:14 PM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 17, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 58 min |
| Jul 17, 10:21 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 54 min |
| Jul 17, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 12 min |
| Jul 18, 5:45 PM CDT | Special Weather Statement | FGF | Hubbard | 45 min |
| Jul 17, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 64 min |
| Jul 17, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 46 min |
| Jul 17, 8:39 PM CDT | Special Weather Statement | FGF | Barnes | 51 min |
| Jul 17, 9:25 PM CDT | Special Weather Statement | FGF | Richland, Sargent | 50 min |
| Jul 17, 9:49 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.